Enzyme-Inducing AEDs Linked to Increased Vascular Risk

Caroline Cassels

December 20, 2007

December 20, 2007 —Two of the most commonly used enzyme-inducing antiepileptic drugs (AEDs) may produce serologic changes that could substantially increase the risk for coronary and cerebrovascular disease, new, preliminary research suggests.

 

Investigators at Thomas Jefferson University, in Philadelphia, Pennsylvania, found patients with epilepsy who were switched from monotherapy with carbamazepine (CBZ) or phenytoin (PHT) to monotherapy with levetiracetam (LEV) (Keppra, UCB) or lamotrigine (LTG) (Lamictal, GlaxoSmithKline) — 2 non–enzyme-inducing AEDs — experienced a dramatic reduction in several serum indices of vascular risk, including non-HDL serum cholesterol and C-reactive protein (CRP).

The study was presented for the first time at the recently held American Epilepsy Society 61st Annual Meeting, in Philadelphia.

"The bottom line is that the effects we observed would be expected to significantly increase the risk for heart attack and stroke by about 50%," principal investigator Scott Mintzer, MD, told Medscape Neurology & Neurosurgery in a recent follow-up interview.

According to Dr. Mintzer, previous research indicates that CBZ and PHT, which are potent inducers of the hepatic cytochrome P450 (CYP450) system, can cause interactions with other drugs, affect bone metabolism by reducing vitamin-D levels, and influence sex-hormone synthesis.

In fact, he said, based on these findings alone, physicians at his facility, the Jefferson Comprehensive Epilepsy Center, commonly switch patients over to non–enzyme-inducing agents out of growing concern over the potential long-term metabolic effects of enzyme-inducing AEDs.

"I have become increasingly concerned about the long-term metabolic effects of these drugs, and so for years I have been switching all my patients off [them and on to non–enzyme-inducing AEDs]. I realize this may be perceived by some as a radical approach, but I believe further study will bear me out," he said.

First Time CRP Studied in Epilepsy

An additional function of the CYP450 system is the metabolism and synthesis of cholesterol, with a small body of research suggesting enzyme-inducing AEDs may adversely affect serum lipids, particularly atherogenic lipids such as low-density-lipoprotein (LDL) cholesterol and lipoprotein(a) (Lp[a]).

He also noted that CRP, an important marker of vascular risk, has never been studied in epilepsy patients.

Finally, he said, it is known that patients with epilepsy have an increased risk for mortality due to myocardial infarction and stroke. "We wanted study these drugs to determine whether they may play a role in this increased cardiovascular and cerebrovascular mortality seen among epilepsy patients."

For the study, investigators enrolled 38 outpatients with epilepsy attending the Jefferson Comprehensive Epilepsy Center who were receiving CBZ or PHT monotherapy and whose physicians were planning to switch them, for clinical reasons, to LEV or LTG monotherapy.

After an overnight fast, all patients underwent measurements of serum lipids that included LDL cholesterol, high-density-lipoprotein (HDL) cholesterol, and triglycerides. In addition, investigators measured Lp(a), lipid particle concentrations, homocysteine, and CRP.

Patients on lipid-lowering agents were excluded from the study. In addition, those taking B-vitamin supplements were excluded from the homocysteine analyses but included in lipid analyses.

Six weeks after the old drug had been discontinued and treatment with the new AED had been initiated, the same serologic tests were repeated following an overnight fast.

Role as First-Line Therapy Questioned

On average, said Dr. Mintzer, the study showed a striking decrease in cholesterol and CRP levels after patients switched from enzyme-inducing to non–enzyme-inducing AEDs.

Further, he said, the 2 enzyme-inducing drugs had some differing effects on markers of vascular risk. PHT appeared to affect serum LDL-particle concentrations, whereas CBZ-treated patients had large declines in Lp(a) when switched to non-inducing agents.

While removal of CBZ had little impact on folate and therefore homocysteine levels, in contrast, removal of PHT has a significant impact on both folate and homocysteine.

"This is 1 in a series of findings suggesting enzyme-inducing drugs alter metabolism substantially, in ways that are potentially quite adverse. To me, this clearly says these drugs should not be used as first-line therapy, and I question whether we should be using them at all except in special circumstances," said Dr. Mintzer.

He added that he and his colleagues are continuing to analyze the data from this study and have plans to verify these findings in a larger group of patients.

More of the different enzyme-inducing and non–enzyme-inducing drugs need to be examined so that exactly which drugs have which effects can be clarified.

Dr. Mintzer is also about to embark on a study comparing baseline cholesterol and CRP levels before and after initiation of enzyme-inducing AEDs in medically naive patients who require seizure prophylaxis.

The research was funded by the Epilepsy Foundation/Edna Flaig Evans Trust.

American Epilepsy Society 61st Annual Meeting: Abstract C13. Presented December 3, 2007.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....